Texas, 2013Winter Storm and Sleet in Texas, November 24 to 25, 2013
November 24 to 25, 2013 · NWS FWD · 5 events in 3 counties and zones
Another cold front moved through northern and central Texas during the late part of November. Temperatures again were in the critical range where most of the region received rain, but some locations saw accumulating sleet.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another cold front moved through northern and central Texas during the late part of November. Temperatures again were in the critical range where most of the region received rain, but some locations saw accumulating sleet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 24, 8:23 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Nov 24, 8:23 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
823 PM CST SUN NOV 24 2013
.UPDATE...
THE WINTER STORM WARNING HAS BEEN DOWNGRADED TO A WINTER WEATHER
ADVISORY AND WE HAVE ALSO REMOVEDANDERSON...FALLS...FREESTONE...AND
LIMESTONE COUNTIES FROM THE ADVISORY. THE 00Z FWD SOUNDING SHOWS A
SIGNIFICANT WARM NOSE STILL IN PLACE OVER THE REGION AND THE
DOWNSTREAM SOUNDING AT DEL RIO SHOWS AN EVEN WARMER LAYER WITH A
MAXIMUM TEMPERATURE NEAR 8 DEGREES. THE 00Z SOUNDING ALSO
INDICATES DRY AIR STILL IN PLACE IN THE LOWER LEVELS OF THE
ATMOSPHERE. THE MODELS ARE CONSISTENT THAT SURFACE TEMPERATURES IN
THE AREA WHERE THE HEAVIEST QPF WILL OCCUR WILL REMAIN AT OR ABOVE
FREEZING...EVEN WITH WET BULBING OCCURRING AS THE ATMOSPHERE
SATURATES FROM TOP-DOWN. THE EXCEPTION WILL BE ACROSS OUR
NORTHWESTERN COUNTIES WHERE TEMPERATURES WILL REMAIN A FEW DEGREES
BELOW FREEZING. HOWEVER...QPF AMOUNTS IN OUR NORTHWESTERN COUNTIES
ARE EXPECTED TO BE RELATIVELY LIGHT TONIGHT AND MONDAY. ALSO TO
CONSIDER IS THE ACTUAL GROUND/SOIL TEMPERATURES. THESE CONTINUE TO
REMAIN ABOVE FREEZING AND THUS MOST FROZEN PRECIPITATION IS
EXPECTED TO MELT AS IT REACHES THE GROUND. HOWEVER...WE WILL
LIKELY SEE SOME ACCUMULATIONS OF SLEET AND ICE ON ELEVATED
SURFACES SUCH AS BRIDGES...OVERPASSES...TREES...AND POWER LINES.
OUR CURRENT THINKING IS WE WILL SEE A MIX OF RAIN/FREEZING
RAIN/SLEET WITH THIS EVENT. IT IS LIKELY THAT SOME ISOLATED
LOCATIONS WILL SEE MORE SIGNIFICANT IMPACTS FROM FROZEN
PRECIPITATION BUT OVERALL THE IMPACTS FROM FROZEN PRECIPITATION
LOOK LESS THAN EXPECTED OVER THE PAST FEW DAYS. WITH FROZEN
PRECIPITATION AND TRAVEL IMPACTS STILL EXPECTED...IN PARTICULAR
ON BRIDGES AND OVERPASSES...BUT ACCUMULATIONS NOT REACHING WARNING
CRITERIA...DECIDED TO GO WITH AN ADVISORY. SOME ICING WILL OCCUR
BUT ICE AMOUNTS WILL BE LESS THAN 1/4 OF AN INCH. IN OUR
SOUTHEASTERN COUNTIES...WHERE THE WARNING/ADVISORY WAS
REMOVED...TEMPERATURES LOOK TOO WARM EXCEPT FOR MAYBE SOME SLEET
TO OCCASIONALLY MIX IN.
82/JLD
&&
.AVIATION...
ANOTHER ROUND OF LIGHT RAIN WILL MOVE ACROSS ALL NORTH TEXAS
TERMINALS THROUGH EARLY EVENING WITH THE BEST COVERAGE OF RAIN
OVER WACO. IT STILL APPEARS THAT THE PRIMARY BATCH OF PRECIP WILL
COME THROUGH DURING THE OVERNIGHT HOURS. 00Z FWD SOUNDING DATA IS
SHOWING A SIGNIFICANT WARM NOSE ABOVE 800 MB AND THIS SHOULD
RESULT IN A DECREASE IN SLEET POTENTIAL. OF COURSE...SURFACE
TEMPERATURES WILL BE CRITICAL IN FREEZING RAIN POTENTIAL. THE MOST
LIKELY SCENARIO IS THAT OVERNIGHT PRECIP WILL MOSTLY FALL AS RAIN
WITH BRIEF FREEZING RAIN TOWARD SUNRISE...ESPECIALLY AT AFW AND FTW.
TEMPERATURES SHOULD WARM ABOVE FREEZING MID TO LATE MORNING MONDAY
AND ANY PRECIP THAT FALLS SHOULD BE RAIN.
VFR CEILINGS EARLY THIS EVENING WILL LOWER AS PRECIPITATION FALLS.
MVFR CEILINGS ARE EXPECTED OVERNIGHT WITH IFR CEILINGS AFTER
SUNRISE MONDAY. CEILINGS SHOULD LIFT TO MVFR MONDAY AFTERNOON AND
ALL PRECIPITATION SHOULD END.
A NORTHEAST TO NORTH WIND WILL PREVAIL THROUGH MONDAY AT SPEEDS
BETWEEN 4 AND 11 KNOTS.
79
&&
.PREV DISCUSSION... /ISSUED 417 PM CST SUN NOV 24 2013/
THE INITIAL IMPULSE THAT SWUNG THROUGH NORTH AND CENTRAL TEXAS
TODAY WAS RATHER BENIGN. THE BULK OF THE PRECIPITATION IT
GENERATED WAS CONSUMED BY A VERY DRY SUB-CLOUD LAYER SEVERAL
THOUSAND FEET DEEP. LIQUID RAIN AND SOME SLEET DID REACH THE
SURFACE. SOME LIGHT ICING OCCURRED NORTH AND WEST OF THE
METROPLEX...BUT ROAD SURFACES REMAINED IN GOOD CONDITION...EVEN
WHERE SURFACE TEMPERATURES WERE BELOW FREEZING MUCH OF THE DAY.
AMDARS SOUNDINGS IN VICINITY OF THE METROPLEX SHOW A NEARLY
ISOTHERMAL (MOSTLY SUBFREEZING) LAYER IN THE LOWEST 5KFT AGL. THE
TEMPERATURES ARE WITHIN A FEW DEGREES OF FREEZING...LIMITING THE
FREEZING OF LIQUID PRECIPITATION ON ITS JOURNEY. DEW POINTS HAVE
EXPERIENCED A REASONABLE RISE BASED ON THE PRECIPITATION...BUT
SURFACE TEMPERATURES FAILED TO DEMONSTRATE THE EVAPORATIVE COOLING
ANTICIPATED. WHILE THIS HAS RESULTED IN MINIMAL IMPACTS TODAY...IT
HAS LEFT PLENTY OF ROOM FOR COOLING WITH ADDITIONAL PRECIPITATION
TONIGHT. THE ONGOING PRECIPITATION WILL EXIT TO THE EAST SOON
AFTER 00Z (6 PM CST). HOWEVER...A SMALL CLUSTER OF PRECIPITATION
IS ENTERING SOUTHWESTERN PORTIONS OF THE CWA. IN ADDITION...OTHER
PATCHY LIGHT PRECIP IS APPROACHING FROM THE WEST...ASSURING NON-
ZERO POPS BETWEEN THE EXITING IMPULSE AND THE MAIN EVENT LATE
TONIGHT.
NORTH TEXAS IS OFTEN IN THAT UNCERTAIN REGION BETWEEN ALL SNOW
AND ALL RAIN. THIS IS CERTAINLY THE CASE WITH THIS SERIES OF
EVENTS...BUT TO MAKE MATTERS WORSE...GUIDANCE HAS BEEN AS
INCONCLUSIVE AS ANY EVENT IN THE LAST DECADE. WHILE A COLD RAIN
ACROSS MUCH OF THE WARNING AREA REMAINS A POSSIBILITY (E.G. GFS
PERFECT PROG)...OUR FORECAST IS PRIMARILY BASED ON THE SCIENCE OF
THERMODYNAMIC PROFILES...THE EVOLUTION OF WHICH HAS SO FAR BEEN
WELL FORECAST. BUT DESPITE REASONABLE MODEL CONSENSUS IN THAT
RESPECT...THIS DOES NOT SIMPLIFY THE PRECIPITATION TYPE FORECAST.
WITH THE APPROACHING UPPER SYSTEM FURTHER COOLING THE COLUMN
ALOFT...EXPECT RAIN AND FREEZING RAIN SHOULD TRANSITION TO SLEET
THROUGHOUT MUCH OF THE WARNED AREA TOWARD MONDAY MORNING. EVEN IF
THE WARM NOSE PERSISTS...THE SUB-FREEZING LAYER BENEATH SHOULD
CONTINUE TO GRADUALLY COOL. THE BATTLE BETWEEN SLEET AND FREEZING
RAIN WILL BE BASED ON HOW MUCH BELOW FREEZING THIS LAYER IS. IT
APPEARS THAT IT WILL BE PRIMARILY BETWEEN -5C AND 0C...WHICH
WOULD TEND TO LIMIT THE SLEET POTENTIAL. BUT ITS DEPTH...COMBINED
WITH THE CAPACITY FOR ADDITIONAL EVAPORATIVE COOLING...SUGGEST
THE PRIMARY MODE SHOULD BE SLEET. A SNOW PROFILE WILL BE POSSIBLE
FOR A BRIEF PERIOD IN NORTHWEST ZONES. IN CONTRAST...RAIN WILL BE
THE PRIMARY MODE IN THE UNWARNED COUNTIES OF THE SOUTHEAST (AND
SOME ADJACENT AREAS).
WITH THE BULK OF THE WINTRY PRECIP COMING TONIGHT INTO MONDAY
MORNING...THE WARNING WILL REMAIN INTACT. EVEN IF LOCAL CRITERIA
ARE NOT MET...OUR EXPECTATION IS FOR IMPACTS DURING THE MORNING
COMMUTE...WHICH COULD BE CONSIDERABLE IN SOME AREAS. ICE
ACCUMULATIONS WILL LIKELY BE UNDER 1/4 INCH...LARGELY LIMITED TO
BRIDGES AND OVERPASSES. SLEET/SNOW ACCUMULATIONS SHOULD TOP ONE
INCH WITHIN THE HEAVIEST BAND OF PRECIPITATION. AT THIS TIME...IT
STILL APPEARS THIS WILL BE SOUTH OF I-20 (AND PRIMARILY WEST OF
I-35). LOW TEMPERATURES MONDAY ARE BASED ON PRECIPITATION-ENHANCED
EVAPORATIVE COOLING WHILE HIGH TEMPERATURES ARE BASED ON ICY
GROUND LIMITING WARMING. DESPITE THE WARMTH IN SOME OF THE GFS
OUTPUT...THE MAV GUIDANCE IS ACTUALLY QUITE REASONABLE FOR DAYTIME
TEMPERATURES ACROSS THE AREA.
THE MAIN UPPER LOW WILL TRAVERSE THE AREA EARLY TUESDAY...LIKELY
PASSING SOUTH OF THE CWA. OUR SOUTHEAST ZONES MAY BE CLOSER TO
ADEQUATE MOISTURE FOR ACCUMULATING SNOWFALL...BUT FOR MUCH OF THE
AREA...AMOUNTS SHOULD BE LIMITED. NOW THAT THE FEATURE IS
MOVING...MODEL CONSENSUS IS EXCELLENT. BUT IF ITS EVENTUAL MOTION
SHOULD CHANGE TO A MORE NORTHERLY TRACK...TUESDAY MORNING COULD BE
VERY INTERESTING.
25
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 32 33 32 43 30 / 90 80 30 10 0
WACO, TX 32 35 32 45 29 / 100 90 50 20 0
PARIS, TX 31 32 29 40 25 / 80 90 30 20 0
DENTON, TX 31 32 29 42 27 / 80 70 20 10 0
MCKINNEY, TX 32 32 29 42 28 / 80 80 30 10 0
DALLAS, TX 32 34 32 43 29 / 90 80 30 10 0
TERRELL, TX 32 34 30 42 28 / 90 90 40 20 0
CORSICANA, TX 32 34 31 43 29 / 100 90 50 20 0
TEMPLE, TX 33 34 31 44 29 / 100 90 50 20 0
MINERAL WELLS, TX 29 33 28 45 26 / 80 60 20 10 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST MONDAY FOR TXZ091>095-
100>107-115>123-129>135-141>146-156>159.
&&
79/82
Hazardous weather outlook, Nov 24, 9:03 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
903 PM CST SUN NOV 24 2013
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-260315-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
903 PM CST SUN NOV 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR AREAS NORTHWEST OF A
TEMPLE TO ATHENS LINE.
A MIX OF RAIN...FREEZING RAIN...AND SLEET WILL FALL OVER MUCH OF
NORTH AND CENTRAL TEXAS...ESPECIALLY AFTER MIDNIGHT. SOME
ACCUMULATIONS OF SLEET OR ICE ARE EXPECTED WHICH WILL RESULT IN
SOME HAZARDOUS TRAVEL CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE WINTER WEATHER ADVISORY WILL CONTINUE THROUGH NOON MONDAY AS
A MIX OF RAIN...SLEET AND FREEZING RAIN CONTINUES DURING THE
MORNING HOURS. ICY SPOTS ON ROADS WILL CAUSE HAZARDOUS TRAVEL
CONDITIONS...ESPECIALLY DURING THE MORNING COMMUTE.
LIGHT SNOW OVER THE WESTERN COUNTIES OF NORTH TEXAS MONDAY
AFTERNOON...WILL SPREAD EAST ACROSS THE REST OF THE REGION MONDAY
NIGHT THROUGH TUESDAY MORNING. HOWEVER...ONLY LIGHT SNOW AMOUNTS
ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT REPORTS OF
ICY ROADS...ACCUMULATIONS OF ICE OR SLEET...AND DOWNED POWER
LINES OR TRESS WILL BE APPRECIATED.
82/JLD
Sleet, Grayson
- When
- November 24, 10:43 PM CST to November 25, 12:00 PM CST
- Where
- Grayson forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Broadcast media reports patchy ice on Grayson County roads which were causing accidents.
Winter Storm, Grayson
- When
- November 25, 5:09 AM CST to 12:00 PM CST
- Where
- Grayson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Broadcast media reported 0.01 inch of freezing rain in Sherman.
Winter Storm, Tarrant
- When
- November 25, 5:26 AM CST to 12:00 PM CST
- Where
- Tarrant forecast zone
- Property damage
- $6,000
- Reported by
- Social Media
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Several reports came in through social media, reporting 0.05 inch of freezing rain in southwest Tarrant County. Approximately 18,000 customers lost power for a brief period of time.
Winter Storm, Lamar
- When
- November 25, 7:02 AM CST to 12:00 PM CST
- Where
- Lamar forecast zone
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
Paris Police Department reported 0.05 inch of freezing rain in Paris along highway 271.
Winter Storm, Grayson
- When
- November 25, 7:14 AM CST to 12:00 PM CST
- Where
- Grayson forecast zone
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Grayson County Sheriffs Department reported 0.15 inch of freezing rain in Denison and across the County. Accidents were reported along highways 377, 82, and 75.
- Sleet
- Sleet accumulating half an inch or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, November 24, 2013$375,000 · 50 kt wind · 18 events
- High Wind in New Hampshire, November 24, 2013$135,000 · 50 kt wind · 3 events
- Strong Wind in New Jersey, November 24, 2013$50,000 · 1 event
- Strong Wind in Maine, November 24, 2013$9,000 · 18 events
- Strong Wind in New York, November 24, 2013$20,000 · 2 events
- Strong Wind in Connecticut, November 24, 2013$20,000 · 2 events
- High Wind and Strong Wind in New Hampshire, November 24, 2013$11,000 · 50 kt wind · 12 events
- Strong Wind in Pennsylvania, November 24, 2013$3,000 · 13 events
- Winter Weather in Texas, November 24 to 25, 201313 events
- Winter Weather in Arkansas, November 24 to 25, 20139 events
- Heavy Snow in Colorado, November 24 to 25, 20139 events
- Strong Wind in Maryland, November 24, 2013$5,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484670, 484671, 484672, 484673, 484674.